Can You Get Addicted To Lexapro?

In this article, we will take a close look at Lexapro, a selective serotonin reuptake inhibitor (SSRI) used as an antidepressant. We will discuss its usage, the potential withdrawal symptoms, and address the question of addiction.
Natasha Puttick

Natasha Puttick

Graduate medical student at Barts and London.

A blue image with text saying "Can You Get Addicted To Lexapro?"

What is Lexapro?

Lexapro, also known as escitalopram, is a type of antidepressant medication known as a selective serotonin reuptake inhibitor (SSRI). It works by increasing the activity of a chemical known as serotonin in your brain, which helps regulate your mood [1].

This medication is typically prescribed to people who have depression or generalized anxiety disorder (GAD) [1]. It's approved for use in adults and children 12 years and older [2].

Lexapro is available as an oral tablet and an oral liquid solution [2]. The active ingredient in Lexapro is escitalopram, which is what makes the drug work [3].

Can you be addicted to Lexapro?

Lexapro, a selective serotonin reuptake inhibitor (SSRI), is a commonly prescribed antidepressant. It's important to understand that while withdrawal symptoms can occur when discontinuing Lexapro, this does not necessarily indicate addiction. Withdrawal symptoms are a result of the brain readjusting after being affected by the medication, not a sign of dependence or addiction [4].

Withdrawal Symptoms vs. Addiction

Withdrawal symptoms from Lexapro can include rapid shifts in mood, irritability, difficulty sleeping, headaches, and lethargy. These symptoms can occur when the medication is abruptly discontinued, which is why it's recommended to gradually lower the dosage under the supervision of a healthcare provider [5].

However, experiencing withdrawal symptoms does not equate to addiction. Addiction is characterized by a compulsive pattern of drug use, which is not typically associated with antidepressant use. Most authorities do not regard antidepressants as causing addiction, although this has been challenged [6].

Survey Findings

In a survey of 1829 New Zealanders who had been prescribed antidepressants, 55% reported withdrawal effects when stopping medication, and 27% reported addiction. However, it's important to note that the perception of addiction may be influenced by the experience of withdrawal symptoms [7].

Avoiding Withdrawal Symptoms from Lexapro

Lexapro, a selective serotonin reuptake inhibitor (SSRI), is a medication used to treat depression and anxiety. Abruptly stopping Lexapro can lead to withdrawal symptoms, which can be uncomfortable and distressing. However, there are ways to minimize these symptoms and make the process of discontinuing Lexapro smoother.

One of the most effective ways to avoid withdrawal symptoms from Lexapro is to gradually reduce the dosage over time, a process known as tapering. This method allows your brain to adjust to the decreasing levels of the medication, reducing the likelihood of withdrawal symptoms [5, 4, 8].

It's important to note that the tapering process should be done under the supervision of a healthcare professional. Your doctor can provide a personalized tapering plan based on your current dosage, how long you've been taking the medication, and your individual response to dosage reduction [4, 9].

Lastly, it's crucial to communicate with your healthcare provider throughout the process. If you experience any new or worsening symptoms, let your doctor know. They can provide guidance and adjust your tapering plan if necessary [4, 9].

Conclusion

In conclusion, while Lexapro can cause withdrawal symptoms if discontinued abruptly, it is not generally considered to be addictive. It's always recommended to discuss any changes in medication with a healthcare provider to ensure a safe and effective treatment plan [4].

Related Posts

Natasha Puttick

Natasha Puttick

Natasha is a medical student at Barts and the London school of Medicine and Dentistry, with an interest in the social determinants of health. She graduated from the University of Oxford with a BA in Human Sciences and has obtained two publications. Her most recent work investigating clinical vaccine trials has been published in BMJ Public Health.